Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Sep 20, 2017, 1:20 PM MDT for 6 counties in Colorado. It took effect at Sep 21, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2017, 1:20 PM MDT (19:20 UTC)
- In effect from
- Sep 21, 2017, 12:00 PM MDT
- Expired
- Sep 21, 2017, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297 WWUS85 KBOU 201920 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 120 PM MDT Wed Sep 20 2017 ...Critical fire weather conditions for the Palmer Divide and portions of the eastern plains Thursday afternoon... .Above normal temperatures and a dry airmass, along with gusty south to southwest winds will bring critical fire weather conditions to the Palmer Ridge and portions of the eastern plains of Colorado from noon to early evening on Thursday. COZ241-245>247-249-211200- /O.UPG.KBOU.FW.A.0022.170921T1800Z-170922T0200Z/ /O.NEW.KBOU.FW.W.0025.170921T1800Z-170922T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 120 PM MDT Wed Sep 20 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity...which is in effect from noon to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 241...245...246...247 and 249. * Timing...Noon to 7 PM MDT Thursday. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...as low as 9 percent. * Impacts...Gusty winds along with a dry airmass and above normal temperatures will cause critical fire weather conditions on Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
880 WWUS85 KBOU 211131 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 531 AM MDT Thu Sep 21 2017 ...DANGEROUS FIRE WEATHER CONDITIONS FOR MUCH OF THE EASTERN PLAINS THIS AFTERNOON... .Near record high temperatures, a dry airmass, and gusty south to southwest winds will create very high fire danger in areas south of Interstate 76 this afternoon. COZ241-245>247-249-211945- /O.CON.KBOU.FW.W.0025.170921T1800Z-170922T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 531 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS... * Affected Area...Fire Weather Zones 241...245...246...247 and 249. * Timing...Noon to 7 PM MDT Thursday. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 9 percent. * Impacts...Gusty winds along with a dry airmass and above normal temperatures will cause critical fire weather conditions on Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will make fire starts more likely and can contribute to extreme fire behavior. && $$ Gimmestad
946 WWUS85 KBOU 211703 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1103 AM MDT Thu Sep 21 2017 ...DANGEROUS FIRE WEATHER CONDITIONS FOR MUCH OF THE EASTERN PLAINS THIS AFTERNOON... .Near record high temperatures, a dry airmass, and gusty south to southwest winds will create very high fire danger in areas south of Interstate 76 this afternoon. COZ241-245>247-249-220100- /O.CON.KBOU.FW.W.0025.170921T1800Z-170922T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 1103 AM MDT Thu Sep 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS... * Affected Area...Fire Weather Zones 241...245...246...247 and 249. * Timing...Until 7 PM MDT Thursday. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 9 percent. * Impacts...Gusty winds along with a dry airmass and above normal temperatures will cause critical fire weather conditions on Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will make fire starts more likely and can contribute to extreme fire behavior. && $$
260 WWUS85 KBOU 220105 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 705 PM MDT Thu Sep 21 2017 COZ241-245>247-249-220215- /O.EXP.KBOU.FW.W.0025.000000T0000Z-170922T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 705 PM MDT Thu Sep 21 2017 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF THE EASTERN PLAINS... Temperatures have cooled this evening, allowing humidity levels to rise. Extreme fire behavior is no longer expected. Warm temperatures and gusty southwest winds are expected again Friday afternoon, which will keep the fire danger elevated. However, temperatures should be 5 to 10 degrees cooler than this afternoon, so humidities will not drop as low as was observed earlier today. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 20, 10:20 AM MDT, 3 hours earlier.
Area forecast discussion, Sep 20, 10:20 AM MDT, 3 hours before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1020 AM MDT Wed Sep 20 2017 .UPDATE... Issued at 1020 AM MDT Wed Sep 20 2017 Quiet weather day across the area under mostly sunny skies. There are scattered clouds over the north central mountains and near the Wyoming/Nebraska border. Altered the sky grids to line up with this. Also, increased winds over parts of the plains where south to southeast winds are gusting to 30 mph. Relative humidity will be higher today and is expected to remain above Red Flag Criteria. && .SHORT TERM...(Today and tonight) Issued at 436 AM MDT Wed Sep 20 2017 There were a few light snow showers early this morning in the mtns near the WY border however these should end by 6 am. Otherwise dry WSW flow aloft will be over the area today and tonight with no precipitation. At the sfc a Denver Cyclone will be in place thru the day with gusty sly winds occurring by midday across the plains which will continue into the early evening hours. Gusts up to 40 mph will be possible over the Palmer Divide. Over the higher terrain the flow aloft will not be as stg as yesterday so winds gusts will mainly be in the 30-40 mph range. As for highs, temps will not be as wrm across nern CO with readings mainly in the mid 70s to lower 80s. .LONG TERM...(Thursday through Tuesday) Issued at 436 AM MDT Wed Sep 20 2017 Southwesterly flow aloft will dominate the forecast area Thursday through Friday night. Jet level speeds in the 40-60 knot range on Thursday will increase slowly Thursday night and Friday. By Friday night, a 100-115 knot south-southwesterly jet maximum will be over the western half of the CWA. Upward synoptic scale energy is progged on the QG Omega fields for the CWA from Thursday afternoon into the extended period. The upward vertical motion is pretty weak Thursday night, but becomes moderately strong Friday afternoon and night. The boundary layer winds on Thursday are downsloping southwesterly and a bit breezy. Normal drainage winds are progged Thursday night. Friday is another day of breezy southwesterly downsloping low level winds. Most of the models bring a cold front into the CWA sometime Friday night. It is a pretty decent cool down. Considering moisture, it looks pretty dry, Precipitable water values are about 0.20 to 0.50 inch Thursday and Thursday night. Moisture increases on Friday and Friday night, with the precipitable water values doubling from Thursday night. Will have no pops in into early Friday morning. Will have "chance"s in the mountains Friday afternoon and night and mainly "slight chance"s for the plains. There is no measurable precipitation on the QPF fields Thursday into Friday morning, then some minor amounts mainly in the mountains Friday afternoon and night, with a bit over the eastern border overnight Friday. For temperatures, Thursday's highs are 2-4 C warmer than this afternoon's. Friday's highs are 1-3 C cooler than Thursday. For the later days, Saturday through Tuesday, models keep strong south-southwesterly flow aloft for the CWA Saturday into Monday. The speeds decrease a bit later Monday into Tuesday with models not even showing the upper trough axis to get into western Colorado until Tuesday night. Models show pretty much all low level upslope flow Saturday into Tuesday. Temperatures will be below seasonal normals all four days. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1020 AM MDT Wed Sep 20 2017 VFR conditions will prevail through Thursday under mostly clear skies. Gusty south to southeast winds to 30 knots will prevail at KDEN and at KAPA at times through 06Z. && .FIRE WEATHER... Issued at 436 AM MDT Wed Sep 20 2017 Humidity levels will be slightly higher today with winds not as strong in most areas. However, areas over the Palmer Divide towards Limon will still have elevated Fire Danger due to gusty south winds this afternoon. Fire Danger will decrease this evening in those areas as winds decrease and humidity levels increase. The fire danger will increase by late morning on Thursday with above normal temperatures, a pretty dry airmass in place and decent south-southwesterly winds. The areas most susceptible to the critical fire danger will be over the southeast forecast area Thursday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for COZ241-245>247-249. && UPDATE...Meier SHORT TERM...RPK LONG TERM...RJK AVIATION...Meier FIRE WEATHER...RPK/RJK
Hazardous weather outlook, Sep 20, 11:03 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Wed Sep 20 2017 COZ030>051-211715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Wed Sep 20 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It will be dry with cooler temperatures today. The fire danger will be elevated over the Palmer Divide and near by plains today where south winds will gust up to 40 mph at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warm temperatures, a dry airmass, and breezy conditions could create critical fire weather conditions on Thursday afternoon for the Palmer Ridge, eastern Adams, eastern Arapahoe, Elbert, Washington and Lincoln counties. Friday should be a little cooler with showers and thunderstorms possible mainly across the high country. Much cooler unsettled weather is expected across all of north central and northeastern Colorado...over the weekend into early next week...as an upper level trough of low pressure and associated cold fronts moves across the Rocky Mountain Region, .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:07 AM MDT | Fire Weather Watch | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Washington | 8 hr |
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.